What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 9, 2:39 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
339 PM MDT Fri Aug 9 2024
.SYNOPSIS...A monsoon surge continues to bring the threat of heavy
rain to the southern half of Utah, while the northern half of Utah
on the edge of the moisture will see the threat of microbursts
associated with any thunderstorms into the weekend. Conditions
will begin to dry out by Monday as the deeper moisture is shunted
east.
&&
.SHORT TERM (Through 12z Sunday)...Afternoon satellite and H5
analysis place the local region on the northwestern periphery of
broad high pressure extending from the southern plains west across
the desert southwest. The western periphery of monsoonal moisture
about the high appears oriented over central Nevada...with a
notable downtick in PWAT extending further west into western
Nevada attm. From Washington County northwest across this gradient
noting PWAT values decrease from 1.1" to roughly .50" indicating
the strong moisture gradient. This region is one focus for
convection that will continue to spread into western/northern Utah
through this evening, with diurnal initiation being somewhat
aided by subtle stream-wise vorticity within near westerly flow.
The other area of convective initiation today has been over the
central/southern mtns and driven by namely diurnal
destabilization over the elevated heat sources.
For western and northern Utah steep lapse in place will allow for
moderately strong updraft formation through the peak heating hours
today, while dry low levels/high LCL's will drive DCAPE values to
1500-1700 J/Kg...this owing to elevated microburst potential, and
at the least gusty outflow boundaries (in time). Central and
southern Utah however remain locked in the more primed monsoonal
airmass supporting local heavy rain potential. Two different
areas, and a tale of two different storm modes.
Minimal change is expected in the big picture regarding high
placement and breadth of moisture over the next 24 hours...although
consensus is for a slight easterly shift of the aforementioned
moisture gradient into eastern Nevada. CAMs suggesting similar
convective initiation, just a skosh further downstream and over
western Utah vs. eastern Nevada (like today). Anticipating similar
storm modes as well...greater wind potential across the northern
half of the area Saturday, and better potential for locally heavy
rainers across the south.
.LONG TERM (After 12z Sunday), Issued 434 AM MDT... A series of
shortwaves Sunday-Tuesday will interact with anomalously high
PWATs that are being advected in from moist southwesterly flow
along the western periphery of a ridge centered over west Texas.
This will result in daily convection each afternoon across the
entire CWA. A much drier airmass will settle in by midweek as
moist southwesterly flow transitions to a dry westerly flow. ~37%
of ensemble members keep conditions mostly dry through Friday, but
the remaining 63% of members begin to advect more moisture into
the CWA that could lead to more diurnal convection.
Instability will be enhanced across northern Utah/SW Wyoming on
Sunday as mean ensemble CAPE values ~500 J/kg and shear ~35kts
will increase the risk for strong to severe storms. Storm motions
across the north will be relatively fast which will help to limit
the flash flood threat, but slower storm motions and PWATs near
the 90th percentile across southern Utah will increase the flash
flood threat. Slightly less instability and moisture Monday and
Tuesday across northern Utah along with faster storm motions
across southern Utah indicates that Sunday will likely be the day
with the greatest risk for strong convection across the north and
flash flooding across the south.
By Wednesday a much drier airmass along with gusty southwesterly
winds across portions of the CWA could increase the fire weather
risk. Currently, RH looks to remain >15% for most locations which
would help to lessen the fire weather risk. This window of dry and
windy weather appears to be short-lived as 63% of ensemble
members bring a return to a moist southerly flow by Friday.
&&
.AVIATION....AVIATION...KSLC...Light southeast winds will prevail
through the evening, but showers and thunderstorms with gusty, erratic
outflow winds could alter direction and enhance speeds from
00-03Z. Southeast winds, with gusts around 20 knots, are likely
overnight. There is around a 30% chance for showers and
thunderstorms capable of gusty, erratic outflow winds from roughly
20-03Z.
.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms
capable of localized heavy rain and gusty, erratic outflow winds
throughout southwest Wyoming and northern Utah will diminish around
03Z. Showers and thunderstorms with the same threats throughout
southern Utah will continue through around 06Z. There will be
largely dry conditions overnight. Scattered showers and
thunderstorms are likely for southwest Wyoming and much of Utah from
roughly 20-03Z.
&&
.FIRE WEATHER...Deep moisture associated with a modest monsoonal
push is spreading further north today, and trends moving forward
through the weekend will continue that same path. For central and
southern Utah potential for scattered heavy rain events will
remain elevated, while storms developing in the north will favor
more wind than rain, with microburst wind potential remaining
elevated each for the next few days. A combination of net
weakening of the the high pressure driving this moisture surge,
and the grazing of a weak disturbance early next week will
begin to dry things out from the west by midweek of next week.
Looks dry and breezy across the western zones (at least) for
the midweek period coming up.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Merrill/Wilson/Mahan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 9, 3:42 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
442 PM MDT Fri Aug 9 2024
UTZ101-102-104>106-115-092345-
Salt Lake Valley UT-Western Millard and Juab Counties UT-
Northern Wasatch Front UT-Utah Valley UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
442 PM MDT Fri Aug 9 2024
...Strong thunderstorms will impact portions of northeastern Millard,
central Juab, south central Davis, southwestern Salt Lake, west
central Utah and eastern Tooele Counties through 545 PM MDT...
At 442 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Utah Test and Training
Range North to 7 miles west of Tooele Army Depot South to 25 miles
southeast of Fish Springs Wildlife Refuge. Movement was east at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects.
Locations impacted include...
Tooele, Grantsville, Delta, Dugway English Village, Stansbury Park,
Cedar Fort, Vernon, Ophir, Delle, Tooele Army Depot, Tooele Army
Depot South, Skull Valley, Bingham Canyon Mine, Camp Williams,
Hinckley, Stockton, Rush Valley, Fairfield, Lynndyl, and Abraham.
This includes the following highways...
Interstate 80 in Utah between mile markers 51 and 107.
US Route 6 between mile markers 87 and 108.
US Route 50 between mile markers 90 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4087 11215 4025 11207 3931 11245 3943 11332
4021 11280 4085 11314
TIME...MOT...LOC 2242Z 255DEG 21KT 4091 11302 4029 11248 3951 11318
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NDSpecial weather statement, Aug 9, 4:31 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
531 PM MDT Fri Aug 9 2024
UTZ101-102-104-105-100030-
Salt Lake Valley UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
531 PM MDT Fri Aug 9 2024
...Strong thunderstorms will impact portions of southwestern Weber,
southeastern Box Elder, Davis, northwestern Salt Lake and
northeastern Tooele Counties through 630 PM MDT...
At 530 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Great Salt Lake South of
the Causeway to 15 miles north of Stansbury Park. Movement was east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, Ogden, Layton, Hill Air Force Base, Roy, Clearfield,
Kaysville, Syracuse, Clinton, South Ogden, North Salt Lake, Woods
Cross, Washington Terrace, Riverdale, Hooper, South Weber, Uintah,
Salt Lake City International Airport, Weber State University, and
Great Salt Lake South of the Causeway.
This storm will be capable of producing strong gusty winds on the
Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.
This includes the following highways...
Interstate 15 between mile markers 327 and 343.
Interstate 84 between mile markers 82 and 86.
Interstate 80 in Utah between mile markers 106 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4123 11193 4076 11195 4076 11245 4122 11243
TIME...MOT...LOC 2330Z 252DEG 11KT 4115 11235 4086 11237
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Aug 9, 5:23 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
623 PM MDT Fri Aug 9 2024
UTZ108-110-112-100115-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-
623 PM MDT Fri Aug 9 2024
...Strong thunderstorms will impact portions of east central Weber,
central Morgan and west central Summit Counties through 715 PM MDT
...
At 623 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of North Ogden to near Morgan.
Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morgan, Henefer, Huntsville, Causey Reservoir, Portersville, Croydon,
Echo, Stoddard, Peterson, Richville, Echo Reservoir, and Pineview
Reservoir.
This includes the following highways...
Interstate 84 between mile markers 95 and 119.
Interstate 80 in Utah between mile markers 166 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a body of water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4135 11135 4095 11137 4097 11180 4131 11179
TIME...MOT...LOC 0023Z 254DEG 33KT 4130 11179 4100 11177
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NDLocal storm report, Aug 9, 5:25 PM MST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
625 PM MDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Gst 3 W North Salt Lake 40.83N 111.99W
08/09/2024 M61 MPH Salt Lake UT Mesonet
Mesonet station UUPT1 Uu Portable Trailer 1.
&&Local storm report, Aug 9, 6:01 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
701 PM MDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM Tstm Wnd Dmg Woods Cross 40.88N 111.91W
08/09/2024 Davis UT Public
Trees and large branches reportedly downed
from earlier storm passing through Woods
Cross.
&&
mtSpecial weather statement, Aug 9, 6:13 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
713 PM MDT Fri Aug 9 2024
UTZ109-110-112-WYZ021-100200-
Bear Lake and Bear River Valley UT-Western Uinta Mountains UT-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
713 PM MDT Fri Aug 9 2024
...Strong thunderstorms will impact portions of southeastern Rich,
east central Morgan, northwestern Summit and western Uinta Counties
through 800 PM MDT...
At 713 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Evanston, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Evanston, Wahsatch, Almy, Altamont, and Castle Rock.
This includes Interstate 80 in Utah between mile markers 185 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4113 11129 4146 11128 4151 11067 4106 11070
TIME...MOT...LOC 0113Z 270DEG 37KT 4126 11111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JAC